Saturday, December 22, 2012

Why are my glucose test high ? Continued .


Today is a continuation  of the post from 12/16/12

                               Why are my blood test high on glipizide ?

                                

Recap
  This person had stopped ACTOS, because of concerns about risk, started glipizide and then noticed an increase in blood glucose levels. There was no mention of glucophage( metformin ) being used .
I had not yet received a reply to my questions about medication history , especially regarding glucophage.

My suggestions for further discussions with her physician
 Unless there is a contraindication ,Glucophage (metformin) is generally accepted as the drug of first choice for patients with type 2 diabetes.
My suggestion is that this person talk with his / her physician about the  possible use of metformin with glipizide. This combination may be effective in correcting blood sugars but the glipizide  does increase hypoglycemia risk. The risk is the highest in late afternoon and the early morning hours , 2 to 3 AM.

Glucophage combinations with almost no risk of hypoglycemia
There are other combinations with metformin that may be more effective without the risk of hypoglycemia.
    Metformin plus a DPP-4 inhibitor ( Januvia , Onglyza or Tradjenta )
    Metformin plus a GLP agonist such as Byetta, victroza or once weekly Bydureon

I have attached previous post that may improve your understanding of glucophage, DPP-4 inhibitors, GLP-1 agonist , sulfonylureas and lizard spit.

Metformin( glucophage) - better understanding of a...


No comments:

Post a Comment

Your comments and questions are appreciated. David Calder,MD